Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 52, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 18, 2005, 11:00 AM MST for Maricopa County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2005, 11:00 AM MST (18:00 UTC)
- Expired
- Oct 18, 2005, 12:00 PM MST
- In force
- 60 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 181804 FFWPSR AZC013-182000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1100 AM MST TUE OCT 18 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE COMMUNITIES OF...NORTHERN SCOTTSDALE...NEW RIVER...ANTHEM...CAREFREE...CAVE CREEK...FOUNTAIN HILLS...AND SEVEN SPRINGS * UNTIL 100 PM MST * AT 1058 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER NORTHEAST PHOENIX METRO MOVING NORTHEAST AT 40 MPH. THESE STORMS HAVE THE POTENTIAL OF VERY HEAVY RAINFALL TO CONTINUE AS THEY MOVE TO THE NORTHEAST OVER COMMUNITIES THAT HAVE ALREADY RECEIVED UP TO THREE QUARTERS OF AN INCH OF RAIN THIS MORNING...RESULTING IN RAPID FLOODING OF ROADWAYS...WASHES AND STREAMS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAVE CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3374 11252 3366 11181 3533 11133 3542 11176 $$ RUNYAN
2 follow-up statements
000 WGUS75 KPSR 181859 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1159 AM MST TUE OCT 18 2005 AZC013-182000- MARICOPA AZ- 1159 AM MST TUE OCT 18 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MST FOR NORTH CENTRAL MARICOPA COUNTY... AT 1150 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN NORTH OF CAVE CREEK. WEATHER RADAR ESTIMATES UP TO 3 QUARTERS OF AN INCH OF RAIN MAY HAVE FALLEN OVER THE WARNED AREA LATE THIS MORNING...WITH UP TO ONE HALF INCH STILL POSSIBLE BEFORE 1 PM MST. THE WARNING INCLUDES THE COMMUNITIES OF NORTH SCOTTSDALE AND CAREFREE...NEW RIVER...CAVE CREEK...FOUNTAIN HILLS...SEVEN SPRINGS...AND CAMP SPRINGS. A RAIN GAUGE NEAR CAMP CREEK HAS REPORTED THREE TENTHS OF AN INCH HAS FALLEN IN 15 MINUTES. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE NORTH ACROSS THE FLASH FLOOD WARNING AREA THROUGH 1230 PM. RUNOFF...WHICH MAY CAUSE FLASH FLOODING...IS EXPECTED TO 1 PM MST THIS AFTERNOON. LAT...LON 3375 11252 3367 11181 3405 11172 3409 11237 $$ RUNYAN
000 WGUS75 KPSR 181955 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1250 PM MST TUE OCT 18 2005 AZC013-182005- MARICOPA AZ- 1250 PM MST TUE OCT 18 2005 ...A FLASH FLOOD WARNING WILL EXPIRE AT 100 PM MST FOR NORTH CENTRAL MARICOPA COUNTY... AT 1255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE THUNDERSTORMS WITH HEAVY RAINFALL HAVE DIMINISHED AS THEY MOVED TO THE NORTH AWAY FROM NORTH CENTRAL MARICOPA COUNTY. SOME RUNOFF IS STILL POSSIBLE...AND WATER IN THE WASHES AND STREAMS FROM NORTH SCOTTSDALE...FOUNTAIN HILLS...TO CAVE CREEK AND NEW RIVER WILL BE BEGIN TO LOWER. DRIVERS SHOULD NOT CROSS ROADS THAT HAVE BEEN FLOODED BY THE WASHES AND STREAMS UNTIL THE WATERS HAVE RECEDED. LAT...LON 3375 11252 3367 11181 3405 11172 3409 11237 $$ RUNYAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:30 AM MST, 30 minutes earlier.
Area forecast discussion, Oct 18, 10:30 AM MST, 30 minutes before
AZZ020>028-CAZ030>033-190000-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST TUE OCT 18 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG LOW PRESSURE AREA WILL MOVE NORTHEAST ACROSS THE FORECAST
AREA TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD
TODAY...THEN END FROM WEST TO EAST ACROSS THE FORECAST AREA THIS
EVENING AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY
OVER WEST CENTRAL AND SOUTH CENTRAL ARIZONA...AND STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS. BY
WEDNESDAY...THE LOW PRESSURE AREA WILL BE EAST OF ARIZONA...SO SKIES
SHOULD GRADUALLY CLEAR FROM WEST TO EAST. DRY AND WARM WEATHER IS
EXPECTED LATE IN THE WEEK AND THROUGH THE WEEKEND.
&&
.SHORT TERM...
TODAY THROUGH THURSDAY...
THE CENTER OF THE CUTOFF LOW HAS JUST MOVED ONSHORE...AND AT 12Z RUC
AND NAM BOTH DEPICTED THE LOW NEAR SAN DIEGO...WITH A SERIES OF VORT
SPOKES ROTATING RAPIDLY AROUND THE SOUTHERN QUADRANT OF THIS FILLING
UPPER LOW. AT 16Z RUC HAD IT NEAR THERMAL. TIMING AND INTENSITY OF
THIS VIGOROUS SYSTEM HANDLED PRETTY WELL BY SHORT TERM MODELS...
PUTTING THE CENTER OF CIRCULATION NEAR NEEDLES BY 19/00Z AND NEAR
THE 4 CORNERS TOMORROW MORNING.
PRECIP AMOUNTS HAVE BEEN HEAVIEST OUT WEST...WHERE 24 HOUR TOTALS
HAVE BEEN OVER AN INCH...FOR EXAMPLE SMITH PEAK TO THE NORTHEAST OF
WENDEN...RECORDED 1.58 AND SINCE MIDNIGHT...0.47 INCH. GRIDDED QPF
AMOUNTS LOOK GENERALLY VERY GOOD...BUT HAVE MADE SOME MINOR TWEAKS
BASED ON LATEST HPC/RFC/88D ESTIMATES. FLASH FLOOD WATCH STILL GOOD.
BASED ON LATEST GUIDANCE WE THINK .4 TO .6 IS REASONALBE FOR PHOENIX.
STRONGEST 200-300MB WINDS WITH SPEEDS NEAR 100KTS...WILL STRETCH
FROM NORTHERN BAJA CALIFORNIA TO PHOENIX BY 18Z. COUPLED WITH
SUFFICIENT DEEP-LAYER MOISTURE AND PRECIP WATER VALUES NEAR 1.0
INCHES...BELIEVE TSTMS WILL DEVELOP AND SOME COULD APPROACH SEVERE
LIMITS WITH STRONG STRAIGHT LINE WINDS. THE PRIME TIME FOR THIS
APPEARS BETWEEN 18Z AND 00Z. HWO ISSUED EARLIER COVERS IT ALL.
LOCALIZED AREAS OF FOG COULD ALSO DEVELOP LATE TONIGHT/EARLY ON
WEDNESDAY...MAINLY IN THE HIGHER ELEVATIONS. LOW AMPLITUDE UPPER
RIDGE STILL PROGGED TO MOVE ACROSS THE CWA ON THURSDAY AND SLOWLY
DRY US OUT. WARMING TREND FOR LATER THIS WEEK RIGHT ON TARGET.
EXPECT LITTLE OR NO CHANGES FOR THAT PERIOD.
&&
.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
TREND DURING THE EXTENDED WILL BE FOR RISING HEIGHTS AND THICKNESSES
AND RESULTANT WARMER TEMPS. DEVELOPING UPPER RIDGE WILL INITIALLY
HAVE A SPLIT CHARACTERISTIC...WITH A WEAK CLOSED LOW PROGGED BY GFS
TO MOVE S OF THE STATE ON FRIDAY IN SRN BRANCH. THIS SYSTEM WILL BE
LACKING IN MOISTURE...SO PERHAPS JUST A FEW HIGH CLOUDS ARE IN THE
OFFING. UPPER RIDGE WILL BECOME MORE CONSOLIDATED OVER THE WEEKEND
...WITH CONTINUED ABOVE NORMAL TEMPS. WILL NEED TO KEEP AN EYE ON
ERN PAC EARLY NEXT WEEK AS GFS SHOWING POSSIBILITY OF ANOTHER TROUGH
DROPPING OUR WAY.
&&
.AVIATION...
DISCUSSION FOR 18Z TAFS. EXPECT AN ACTIVE AFTERNOON OVER MAINLY
KPHX AND KIWA AS A STRONG UPPER LVL LOW PRESSURE SYSTEM CONTINUES TO
MOVE THRU ARIZONA. SUFFICENT MOISTURE AND INSTABILITY IN PLACE FOR
SCATTERED TO NUMEROUS SHOWERS AND T-STORMS (SOME STRONG TO SEVERE)
THRU AT LAST 02Z THIS EVENING. THE PRIMARY AVIATION ISSUES WILL BE
STRONG GUSTY WINDS TO 50KTS...LOW CIGS AOB 2K FEET AGL...SMALL
HAIL...AND LOW VSBYS IN HEAVY RAIN. SHWRS/TSTMS WILL BE MORE ISOLD
OVER KYUM...KIPL...AND KBLH. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 5 PM THIS AFTERNOON FOR
AZZ021-AZZ022-AZZ024.
FLASH FLOOD WATCH UNTIL 5 AM TODAY FOR
AZZ020-AZZ021-AZZ025-AZZ026.
CA...FLASH FLOOD WATCH UNTIL 5 AM TODAY FOR
CAZ030-CAZ031-CAZ032-CAZ033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SIPPLE/FOWLEHazardous weather outlook, Oct 18, 5:37 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 537 AM MST TUE OCT 18 2005 AZZ021-022-024-190030- NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- WEST CENTRAL DESERTS- 537 AM MST TUE OCT 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA... .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...WILL OCCUR TODAY...AND A FLASH FLOOD WATCH HAS BEEN POSTED. IN ADDITION...THE MOST INTENSE STORMS WILL BE CAPABLE OF GENERATING SMALL HAIL AND STRONG STRAIGHT LINE WIND GUSTS. STORMS WILL LINGER INTO THE EVENING HOURS...ESPECIALLY OVER THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX. INDIVIDUAL STORMS WILL MOVE RAPIDLY TOWARD THE NORTH OR NORTHEAST AT 35 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-023-025>028-190030- GREATER PHOENIX AREA-LOWER COLORADO RIVER VALLEY AZ- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY- 537 AM MST TUE OCT 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...AND STRONG STRAIGHT LINE WIND GUSTS. STORMS WILL LINGER INTO THE EARLY EVENING HOURS OVER SOUTH CENTRAL ARIZONA. BLOWING DUST COULD BRIEFLY LOWER VISIBILITY NEAR STORMS. INDIVIDUAL STORMS WILL MOVE RAPIDLY TOWARD THE NORTH OR NORTHEAST AT 35 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ030>033-190030- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- 537 AM PDT TUE OCT 18 2005 .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR TODAY. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...AND STRONG STRAIGHT LINE WIND GUSTS. BLOWING SAND OR DUST COULD BRIEFLY LOWER VISIBILITY NEAR STORMS. INDIVIDUAL STORMS WILL MOVE RAPIDLY TOWARD THE NORTH OR NORTHEAST AT 35 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 10:38 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 52 min |
| Oct 18, 12:16 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Oct 18, 1:16 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 59 min |
| Oct 18, 6:55 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 28 min |
| Oct 18, 10:22 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.